Texas, 2023

Drought in Texas, April 1 to 30, 2023

April 1 to 30, 2023 · NWS SJT · 16 events in 16 counties and zones

The drought conditions across West Central Texas did not change much during the month of April.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought conditions across West Central Texas did not change much during the month of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 31, 11:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1238 AM CDT Sat Apr 1 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 138 PM CDT Fri Mar 31 2023

Late this afternoon, much drier air is being advected into west
central Texas behind a Pacific cold front.  Strong west winds will
continue through late this afternoon and early evening until high
pressure starts to fill in across west Texas. Winds should
diminish rapidly after sunset as a result. Tonight, skies look to
remain clear with light winds as high pressure continues to build
in. Given the dry airmass with dewpoints in the teens and 20s, low
temperatures should fall to the mid 40s. Tomorrow, the surface
high should move quickly eastward across the Red River Valley and
north Texas. This should cause winds to shift out of the southeast
by the afternoon, but should remain only about 10 MPH. Given the
sunny skies expected and the potential for quick airmass recovery,
high temperatures tomorrow should reach the upper 70s across the
Big Country and the low 80s for areas further south.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 141 PM CDT Fri Mar 31 2023

Saturday night into Sunday, a weak upper level trough will track
across the Desert Southwest and approach West Central Texas. As this
feature approaches a dryline will quickly advance east across the
area on Sunday. Showers and thunderstorms are possible along and
ahead of the dryline, with the better rain chances confined to our
eastern counties. Strong gusty winds and much drier air will filter
in behind the dryline, with west winds increasing to 15 to 20 mph,
with higher gusts. Highs on Sunday will be in the mid 80s for most
locations.

Unseasonably warm temperatures forecast across the area Monday and
Tuesday with highs running 10 to 15 degrees above normal. Expect
highs in the low to mid 90s Monday and in the upper 80s to lower 90s
Tuesday. Expect strong, gusty winds again on Tuesday, with southwest
winds increasing to 20 to 30 mph, with higher gusts.

The next upper level trough is forecast to track across the Plains
late Tuesday night into Wednesday. This will send a cold front
through the forecast area Tuesday night, resulting in cooler
temperatures on Wednesday. Highs on Wednesday will be in the upper
60s to upper 70s with overnight lows generally in the 40s. Thursday
into next weekend, an upper level trough is forecast to deepen
across the western CONUS, placing West Central Texas in southwest
flow aloft. This pattern would result in increasing rain chances and
below normal temperatures. Given the continued uncertainty this far
out, have kept PoPs in the slight chance to chance category at this
time, but these might need to eventually be increased if confidence
increases on a wetter pattern across the region.

&&

.AVIATION...
(06Z TAFS)
Issued at 1236 AM CDT Sat Apr 1 2023

VFR conditions will prevail the next 24 hours, with light winds
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     77  55  85  56 /   0   0  30   0
San Angelo  82  55  87  55 /   0   0  10   0
Junction    85  56  86  56 /  10   0  10   0
Brownwood   79  53  84  54 /   0   0  50  10
Sweetwater  78  55  85  54 /   0   0  20   0
Ozona       82  58  87  55 /   0   0  10   0
Brady       81  55  85  57 /   0   0  30   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SK
LONG TERM....Daniels
AVIATION...24
Hazardous weather outlook, Mar 31, 1:28 PM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
228 PM CDT Fri Mar 31 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
228 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect for the Big Country and Concho
Valley through late this afternoon, as strong west winds are
occurring behind a Pacific front that moved through the area this
morning.

A Red Flag Warning remains in effect for much of the area this
afternoon and evening, as strong west winds and low relative
humidity combine to create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near Critical to Critical Fire Weather conditions may occur Sunday
through Wednesday of next week, due to strong southwest winds and
low relative humidities.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Fisher

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Fisher County during the month of April.

Drought, Jones

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Jones County during the month of April.

Drought, Shackelford

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County during the month of April.

Drought, Nolan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Nolan County during the month of April.

Drought, Taylor

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Taylor County during the month of April.

Drought, Callahan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Callahan County during the month of April.

Drought, Sterling

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Sterling County during the month of April.

Drought, Coke

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Coke County during the month of April.

Drought, Runnels

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Runnels County during the month of April.

Drought, Brown

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Brown County during the month of April.

Drought, McCulloch

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across McCulloch County during the month of April.

Drought, San Saba

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across San Saba County during the month of April.

Drought, Sutton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Sutton County during the month of April.

Drought, Menard

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Menard County during the month of April.

Drought, Mason

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Mason County during the month of April.

Drought, Kimble

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Kimble County during the month of April.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096302, 1096304, 1096311, 1096313, 1096318, 1096319, 1096322, 1096330, 1096331, 1096332, 1096334, 1096335, 1096348, 1096349, 1096350, 1096351.